Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 18, 20214 counties in Kansas

NWS Dodge City, KS issued this special weather statement at May 18, 2021, 1:30 AM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 1:30 AM CDT (06:30 UTC)
Expired
May 18, 2021, 2:15 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS

Counties Comanche County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 26 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS83 KDDC 180630
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
130 AM CDT Tue May 18 2021
 
KSZ063-064-077>080-088>090-180715-
Gray KS-Finney KS-Hodgeman KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-
Ford KS-Comanche KS-
130 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR FORD...KIOWA...EAST CENTRAL
FINNEY...HODGEMAN...SOUTHWESTERN BARBER...COMANCHE...NORTHEASTERN
GRAY...SOUTHWESTERN EDWARDS AND NORTHEASTERN CLARK COUNTIES UNTIL 215
AM CDT...

At 130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kalvesta to near Bucklin to 6 miles
southeast of Buttermilk. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dodge City, Jetmore, Coldwater, Bucklin, Greensburg, Spearville,
Protection, Mullinville, Ford, Hanston, Offerle, Sitka, Wilmore,
Aetna, Howell, Wright, Lake Coldwater, Bellefont, Windhorst and
Buttermilk.

LAT...LON 3750 9987 3805 10058 3826 9994 3826 9987
      3767 9917 3700 9880 3700 9955
TIME...MOT...LOC 0630Z 254DEG 23KT 3806 10027 3757 9962 3703 9928 

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 18, 12:08 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 18, 12:08 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1208 AM CDT Tue May 18 2021

...Updated aviation section...

.SHORT TERM...(This evening through Tuesday)
Issued at 154 PM CDT Mon May 17 2021

Models earlier this afternoon were in good agreement with an
upper level disturbance, evident from the 400 mb PVU, lifting
northeast across southwest Kansas late tonight as a weakening
500mb upper low slowly moves east across New Mexico. A surface
cold front/stationary front is forecast to extend from southeast
Colorado into the Panhandle of Texas with a moist upslope
flow/instability axis being present just north of this boundary.
Late day heating and 0-1km moisture convergence along this surface
boundary ahead of the approaching upper level wave will give rise
to some afternoon thunderstorms. NAM has 0-6km shear values of to
30knots prior to model initiation with the flow perpendicular to
the surface boundary and across the moisture/instability axis.
This may give rise to some discrete severe thunderstorms north of
this boundary early this evening as the upper level wave
approaches. Improving 850mb to 700mb moisture transport develops
between 00z and 06z Tuesday over southwest Kansas so as storms
develop near the surface boundary early this evening they should
become elevated and continue into the overnight hours across
southwest Kansas. 0-6km shear overnight will be around 20 knots so
widespread severe weather is not expected but a few isolated
severe thunderstorms can not be ruled out with around quarter size
hail and wind gusts near 60 mph being the main threats. Main item
of interest overnight will be the widespread rainfall with
additional rainfall totals overnight expected to average between
0.5 and 1 inch. As always with thunderstorms some locally higher
amounts will also be likely. Heavy rainfall from last night
(Sunday night) across some portions of west central Kansas did
cause some concern about the potential for flash flooding with
this upcoming expected rainfall but at this time have decided to
hold off issuing a flash flood watch after talking to those in the
counties of concern and good collaboration with our surrounding
offices.

As this upper wave lifts north and east of our county warning
area Tuesday the steadier precipitation will taper off during the
day on Tuesday...but only briefly given that the weakening upper
low itself will be making its way out of the Rockies and out into
the west central high plains. This approaching upper level system
will bring with it another opportunity for precipitation mid week.

Temperatures Tuesday will stay on the cool side given the
expected rains and cloud cover. Highs in the lower 70s are likely
but could easily see high only in the 60s if the rain lingers
longer than what is currently expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 154 PM CDT Mon May 17 2021

This wet period is still on track to end late week as the
weakening upper low/trough crosses the Central Plains. This will
give way to some afternoon sunshine and warmer (more seasonal)
temperatures on Thursday. These dry and warm conditions will not
last long given that the extended forecast models remain in good
agreement with another upper low trough crossing the Western
United States over the weekend period. Ahead of this approaching
upper level trough/low there will be another chance for widespread
showers and thunderstorms. Moisture return ahead of this next
system even suggests the beginning of this next period of wet
weather may begin as early as Friday afternoon but the best
opportunity for widespread thunderstorms will be occurring over
the weekend period and Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1204 AM CDT Tue May 18 2021

Thunderstorm will continue to trek northeast across the TAF sites
overnight bringing periods of IFR conditions. MVFR to VFR
conditions are expected thereafter with continued low to mid level
cloudiness. Winds will generally be from the southeast at less
than 12 knots, with the exception of around thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  69  54  75 /  90  40  30  30
GCK  55  66  52  73 /  90  50  30  30
EHA  52  66  49  74 /  90  50  40  30
LBL  53  68  51  76 /  90  40  40  50
HYS  57  70  56  75 /  70  40  30  30
P28  59  73  58  77 /  60  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Hovorka_42
Hazardous weather outlook, May 17, 3:20 AM CDT, 22 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Mon May 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Mon May 17 2021 /220 AM MDT Mon May 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe storms will be possible along the KS/OK border
this evening into the early overnight hours. Hail around an inch
and winds above 60 mph will be the main concern.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorm chances continue Tuesday into Wednesday. As of now
these storms do not look to become severe.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 17, 8:23 PM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
723 PM MDT Mon May 17 2021

KSZ061-180215-
Hamilton KS-
723 PM MDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 815
PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Syracuse, moving northwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

A brief landspout tornado may be possible as well. Landspout
tornadoes can form with a developing thunderstorm before rain, hail,
and even thunder is observed. Landspout tornadoes are not usually
associated with a wall cloud and are often difficult to detect with
weather radar. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Syracuse.

LAT...LON 3782 10155 3775 10176 3813 10204 3824 10172
TIME...MOT...LOC 0121Z 155DEG 21KT 3786 10170

SUGDEN
Special weather statement, May 17, 8:48 PM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
848 PM CDT Mon May 17 2021

KSZ074-084-085-180245-
Stanton KS-Stevens KS-Morton KS-
848 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...STANTON AND WESTERN
STEVENS COUNTIES UNTIL 945 PM CDT...

At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Vilas to 7 miles northeast of
Griggs. Movement was northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton, The
Saunders Elevator and Feterita.

LAT...LON 3766 10204 3770 10178 3700 10127 3699 10204
TIME...MOT...LOC 0148Z 233DEG 35KT 3724 10248 3669 10205

SUGDEN
Special weather statement, May 17, 9:39 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
939 PM CDT Mon May 17 2021

KSZ074-084-085-180345-
Stanton KS-Stevens KS-Morton KS-
939 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHWESTERN GRANT...
STANTON AND WESTERN STEVENS COUNTIES UNTIL 1045 PM CDT...

At 939 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Saunders Elevator to near Wilburton.
Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton, The
Saunders Elevator and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 10204 3773 10180 3755 10157 3702 10141
      3700 10146 3699 10204
TIME...MOT...LOC 0239Z 221DEG 18KT 3748 10201 3701 10179

SUGDEN
Special weather statement, May 17, 10:28 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1028 PM CDT Mon May 17 2021

KSZ061>063-074>076-085>087-180415-
Seward KS-Finney KS-Meade KS-Stanton KS-Stevens KS-Kearny KS-
Hamilton KS-Grant KS-Haskell KS-
1028 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...NORTHEASTERN MORTON...
HAMILTON...KEARNY...SOUTHWESTERN FINNEY...GRANT...SOUTHWESTERN
MEADE...EASTERN STANTON...STEVENS AND HASKELL COUNTIES UNTIL 1115 PM
CDT/1015 PM MDT/...

At 1028 PM CDT/928 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Coolidge to near Big
Bow to 11 miles southeast of Hugoton. Movement was northeast at 25
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Liberal, Ulysses, Hugoton, Lakin, Syracuse, Sublette, Satanta,
Deerfield, Kismet, Moscow, Coolidge, Kendall, Ryus, Big Bow, Cave,
Hayne, Hickok, Woods and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10141 3760 10165 3796 10205 3826 10204
      3826 10151 3796 10110 3700 10038
TIME...MOT...LOC 0328Z 229DEG 22KT 3800 10197 3765 10158 3704 10124

GERARD
Special weather statement, May 18, 12:42 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1242 AM CDT Tue May 18 2021

KSZ063-064-077-078-080-087>090-180630-
Gray KS-Finney KS-Hodgeman KS-Meade KS-Clark KS-Barber KS-Kiowa KS-
Ford KS-Comanche KS-
1242 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR FORD...SOUTHWESTERN KIOWA...EAST
CENTRAL FINNEY...SOUTHWESTERN HODGEMAN...NORTHEASTERN MEADE...
SOUTHWESTERN BARBER...COMANCHE...NORTHEASTERN GRAY AND CLARK COUNTIES
UNTIL 130 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charleston to 9 miles southeast of Acres.
Movement was east at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dodge City, Cimarron, Ashland, Jetmore, Coldwater, Bucklin,
Spearville, Minneola, Protection, Ingalls, Mullinville, Ford, Ensign,
Bloom, Charleston, Sitka, Wilmore, Aetna, Howell and Wright.

LAT...LON 3799 10071 3812 9994 3700 9888 3700 9979
TIME...MOT...LOC 0542Z 270DEG 42KT 3794 10060 3702 9974

SPRINGER
Special weather statement, May 18, 1:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
130 AM CDT Tue May 18 2021

KSZ063-064-077>080-088>090-180715-
Gray KS-Finney KS-Hodgeman KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-
Ford KS-Comanche KS-
130 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR FORD...KIOWA...EAST CENTRAL
FINNEY...HODGEMAN...SOUTHWESTERN BARBER...COMANCHE...NORTHEASTERN
GRAY...SOUTHWESTERN EDWARDS AND NORTHEASTERN CLARK COUNTIES UNTIL 215
AM CDT...

At 130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kalvesta to near Bucklin to 6 miles
southeast of Buttermilk. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dodge City, Jetmore, Coldwater, Bucklin, Greensburg, Spearville,
Protection, Mullinville, Ford, Hanston, Offerle, Sitka, Wilmore,
Aetna, Howell, Wright, Lake Coldwater, Bellefont, Windhorst and
Buttermilk.

LAT...LON 3750 9987 3805 10058 3826 9994 3826 9987
      3767 9917 3700 9880 3700 9955
TIME...MOT...LOC 0630Z 254DEG 23KT 3806 10027 3757 9962 3703 9928

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:10 PM CDTSpecial Weather StatementDDCScott50 min
May 17, 7:35 PM CDTSpecial Weather StatementDDCHamilton55 min
May 17, 7:51 PM CDTSpecial Weather StatementDDCHamilton, Kearny39 min
May 17, 7:56 PM CDTSpecial Weather StatementDDCMorton, Stanton64 min
May 17, 8:23 PM CDTSpecial Weather StatementDDCHamilton52 min
May 17, 8:48 PM CDTSpecial Weather StatementDDCMorton, Stanton57 min
May 17, 9:39 PM CDTSpecial Weather StatementDDCMorton, Stanton66 min
May 17, 10:20 PM CDTFlash Flood WarningDDCScott3 hr
May 17, 10:28 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Haskell, Kearny, Seward, Stevens47 min
May 18, 12:42 AM CDTSpecial Weather StatementDDCClark, Comanche, Ford, Gray48 min
May 18, 2:12 AM CDTSpecial Weather StatementDDCEdwards, Hodgeman, Kiowa, Ness, Pawnee, Pratt48 min
May 18, 2:50 PM CDTSpecial Weather StatementDDCStafford25 min
May 18, 3:42 PM CDTSpecial Weather StatementDDCPawnee33 min
May 18, 3:44 PM CDTSpecial Weather StatementDDCPratt31 min
May 18, 4:11 PM CDTSpecial Weather StatementDDCRush34 min
May 18, 4:32 PM CDTSpecial Weather StatementDDCPawnee28 min
May 18, 4:45 PM CDTSpecial Weather StatementDDCHodgeman30 min
May 18, 4:52 PM CDTAreal Flood AdvisoryDDCEdwards, Ness, Pawnee, Rush, Stafford3 hr
May 18, 6:25 PM CDTSpecial Weather StatementDDCTrego35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.